Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 121, NWS Tucson, AZ

September 9, 2008Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 9, 2008, 4:16 PM MST for Cochise County, Graham County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2008, 4:16 PM MST (23:16 UTC)
Expired
Sep 9, 2008, 5:00 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 115 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:33 PM MSTTSTM WND DMG10 Ne Willcox, AZTRACTOR TRAILER TRUCK BLOWN OVER AT MILE MARKER 350 ON INTERSTATE 10

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 092316
SVRTWC
AZC003-009-100000-
/O.NEW.KTWC.SV.W.0121.080909T2316Z-080910T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 500 PM MST

* AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES NORTHWEST OF BOWIE...OR 17 MILES NORTH OF WILLCOX...AND      
  MOVING EAST SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-10
  AT MILEPOST 355.

LAT...LON 3246 10932 3216 10953 3234 10989 3262 10978
TIME...MOT...LOC 2316Z 249DEG 8KT 3250 10975

$$
2 follow-up statements
000 
WWUS55 KTWC 092341
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
441 PM MST TUE SEP 9 2008

AZC003-009-100000-
/O.CON.KTWC.SV.W.0121.000000T0000Z-080910T0000Z/
GRAHAM AZ-COCHISE AZ-
440 PM MST TUE SEP 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR NORTH CENTRAL COCHISE AND SOUTHEASTERN GRAHAM COUNTIES...

AT 436 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTH OF I-10 AT MILEPOST 355...OR 20 MILES NORTHEAST 
OF WILLCOX...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOWIE. 

LAT...LON 3246 10932 3216 10953 3234 10989 3262 10978
TIME...MOT...LOC 2340Z 249DEG 8KT 3252 10969

$$
000 
WWUS55 KTWC 092356
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST TUE SEP 9 2008

AZC003-009-100004-
/O.EXP.KTWC.SV.W.0121.000000T0000Z-080910T0000Z/
GRAHAM AZ-COCHISE AZ-
454 PM MST TUE SEP 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE AND
SOUTHEASTERN GRAHAM COUNTIES WILL EXPIRE AT 500 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM 
ALONG THE GRAHAM AND COCHISE COUNTY LINE HAS DECREASED IN INTENSITY. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 500 PM MST. 

LAT...LON 3246 10932 3216 10953 3234 10989 3262 10978
TIME...MOT...LOC 2354Z 249DEG 8KT 3253 10966

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:30 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 9, 1:30 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE SEP 9 2008

.SYNOPSIS...MOISTURE WILL INCREASE THIS WEEK IN ADVANCE OF A TROUGH
OF LOW PRESSURE MOVING DOWN THE WEST COAST. THIS WILL BRING AN
INCREASED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE
NEXT FEW DAYS. EXPECT COOLER DAYTIME TEMPERATURES AS MOISTURE
INCREASES.

&&

.DISCUSSION...MOISTURE SURGE EVIDENT ON WATER VAPOR AND VISIBLE
IMAGERY AS WELL AS KYUX VWP UP THE GULF THROUGH DESERTS MAINLY WEST
AND NORTHWEST OF TUCSON. WESTERLY FLOW BETWEEN THE DEVELOPING
PACIFIC COAST TROUGH AND HIGH DEPRESSED SOUTH AND EAST OF US WILL
BRING THIS INTO PLAY ACROSS THE ENTIRE AREA OVER THE NEXT FEW DAYS.
FOR TODAY...SOME MID LEVEL WARMING HAS SLOWED CONVECTIVE DEVELOPMENT
UNTIL LATER IN THE AFTERNOON ESPECIALLY FOR VALLEY LOCATIONS...WITH
EARLY EVENING BEING FAVORED. SCENARIO GOOD FOR ISOLATED OVERNIGHT
CONVECTION AS WELL.

DEEPER MOISTURE MORE WIDESPREAD WEDNESDAY. SOME SOUTHERN SPLIT IN
ENERGY AS IMPULSE DIGS INTO THE STATE THURSDAY OR SO FOR FURTHER
FOCUS TO STORMS. AFTER THAT DRY NORTHWESTERLY FLOW BEHIND EXITING
TROUGH AND AHEAD OF BUILDING WEST COAST RIDGE...BUT WE WILL HAVE TO
WATCH OUT FOR MOISTURE INPUT FROM DECAYING TROPICAL SYSTEMS. FOR NOW
GFS PULLS REMNANTS UP WELL EAST.

&&

.AVIATION...ISOLD TO SCATTERED TSRA/SHRA ACROSS ALL OF SE AZ
CONTINUING INTO TONIGHT. LIGHT DIURNALLY DRIVEN SURFACE WINDS INTO
TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:30 PM MSTSevere Thunderstorm WarningTWCCochise30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.